Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 4, 2023, 7:12 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 7:12 PM EDT (23:12 UTC)
- Expired
- Jul 4, 2023, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:22 PM EDT | FLASH FLOOD | 6 Se Arnoldsburg, WV | Water reported washing debris across Nicut Road. |
| Jul 4, 8:16 PM EDT | FLASH FLOOD | 4 Se Arnoldsburg, WV | Crooked Run Road washed out near the intersection with Nicut Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WGUS51 KRLX 042312
FFWRLX
WVC013-021-050215-
/O.NEW.KRLX.FF.W.0002.230704T2312Z-230705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
712 PM EDT Tue Jul 4 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
East Central Calhoun County in north central West Virginia...
Southwestern Gilmer County in north central West Virginia...
* Until 1015 PM EDT.
* At 712 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Arnoldsburg and Orma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3872 8099 3871 8100 3875 8115 3881 8114
3879 8106 3879 8105 3876 8094 3874 8095
3872 8097
FLASH FLOOD...RADAR INDICATED
$$
GW2 follow-up statements
517
WGUS71 KRLX 050053
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
853 PM EDT Tue Jul 4 2023
WVC013-021-050215-
/O.CON.KRLX.FF.W.0002.000000T0000Z-230705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-
853 PM EDT Tue Jul 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS
EVENING FOR EAST CENTRAL CALHOUN AND SOUTHWESTERN GILMER COUNTIES...
At 853 PM EDT, emergency management reported that several roads
across the area were flooded from prior heavy rainfall. Between 1.5
and 2.5 inches of rain have fallen, with rainfall having exited the
area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Arnoldsburg and Orma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3872 8099 3871 8100 3875 8115 3881 8114
3879 8106 3879 8105 3876 8094 3874 8095
3872 8097
FLASH FLOOD...OBSERVED
$$
GW759
WGUS71 KRLX 050214
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1014 PM EDT Tue Jul 4 2023
WVC013-021-050224-
/O.EXP.KRLX.FF.W.0002.000000T0000Z-230705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-
1014 PM EDT Tue Jul 4 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM EDT THIS EVENING FOR
EAST CENTRAL CALHOUN AND SOUTHWESTERN GILMER COUNTIES...
Rainfall across the region has ended and flood waters are receding.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3872 8099 3871 8100 3875 8115 3881 8114
3879 8106 3879 8105 3876 8094 3874 8095
3872 8097
$$
GWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:21 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 4, 2:21 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 221 PM EDT Tue Jul 4 2023 .SYNOPSIS... Warm and humid conditions yield mainly diurnal shower and thunderstorm chances through mid-week. More focused precipitation chances return for the latter half of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 215 PM Tuesday... Scattered showers are ongoing and will continue as shortwave energy passes overhead this afternoon and evening. In addition to showers, a modest amount of instability present this afternoon will support isolated thunderstorms. Storms are not expected to become severe, but are likely to produce moderate to heavy rainfall. Activity should fizzle out tonight as daytime heating is lost and high pressure attempts to build at the surface. Tonight will be mild, with low temperatures in the mid to upper 60s in the lowlands and upper 50s to low 60s along the mountains. High cirrus should continue to drift overhead, though this is not anticipated to hinder fog development. At least patchy fog should form in the valleys overnight into early Wednesday morning. After a fairly quiet morning, daytime heating and a weak shortwave bring at least a slight chance for isolated showers and storms back into the area Wednesday afternoon and evening. High temperatures are expected to climb into the upper 80s in the lowlands and 70s to mid 80s along the mountains. Rather warm dewpoints should also help to drive apparent temperatures into the 90s across most of the lowlands Wednesday afternoon. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 220 PM Tuesday... A cold front will approach the area Wednesday night into Thursday, creating additional rounds of showers and storms, particularly across the eastern half of the CWA as frontal boundary coincides with peak heating. Overall severe threat continues to be low due to a lack of significant instability or shear, but storms will contain heavy downpours and will be overall slow to move in the light flow regime. With the warm and humid conditions, heat indices could top out in the mid 90s on Thursday in spots. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 1205 PM Tuesday... Frontal boundary will continue to slowly push east through the area Friday, ending up just east of the higher terrain by Friday evening. Although somewhat lower dew point air will move into the area, mainly northern zones, it will still be warm and humid into Saturday. A shower or storm is possible on Saturday area wide during peak heating hours, but chances will be more likely over the mountains. Conditions continue to be warm, humid and unsettled over the weekend as multiple shortwaves move through the area. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 130 PM Tuesday... VFR conditions should persist most of the afternoon and evening; however, scattered showers and isolated storms moving through the area may temporarily restrict visibilities. Ceilings may also briefly dip down to MVFR with some lower clouds passing through. Showers and storms come to an end by late evening, then calm winds and only high level cloud cover should allow fog to develop in the valleys overnight. CIGs/VIS are likely to lower to IFR or worse wherever fog does develop. VFR conditions will return once fog dissipates Wednesday morning, then VFR is expected to persist area-wide for the rest of the valid TAF period. Westerly winds generally remain under 10 kts today, though stronger gusts could occur in storms. Winds become calm to light and variable tonight, then remain light on Wednesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: CIGs/VIS may be worse than forecast within showers/storms today. Extent, intensity, and duration of fog may vary from the forecast. Timing of improvement to VFR on Wednesday may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z WEDNESDAY... IFR valley fog possible early Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JLB NEAR TERM...JLB SHORT TERM...SL LONG TERM...SL AVIATION...JLB
Hazardous weather outlook, Jul 4, 4:12 AM EDT, 15 hours before
Hazardous Weather Outlook National Weather Service Charleston WV 412 AM EDT Tue Jul 4 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-050815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 412 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 7:04 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
704 PM EDT Tue Jul 4 2023
WVZ018-028-029-050030-
Calhoun-Gilmer-Braxton-
704 PM EDT Tue Jul 4 2023
...LOCALLY HEAVY RAIN AFFECTING SOUTHEASTERN CALHOUN...SOUTHWESTERN
GILMER AND WEST CENTRAL BRAXTON COUNTIES...
Locations impacted include...
Arnoldsburg, Shock, Millstone, Orma, Wilsie, Rosedale and Nicut.
Heavy rain in excess of one to two inches may cause ponding of water
on roadways and flooding in low-lying areas.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3874 8078 3863 8091 3872 8117 3874 8117
3875 8118 3882 8114
TIME...MOT...LOC 2300Z 290DEG 21KT 3875 8106
GWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:04 PM EDT | Special Weather Statement | RLX | Calhoun | 86 min |
| Jul 4, 7:39 PM EDT | Special Weather Statement | RLX | Roane | 81 min |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.